Study links genetics to skin reactions caused by common anti-epileptic drug
A study released this month provides a genetic link between a drug commonly prescribed to combat seizures and severe adverse, potentially fatal skin reactions. The study, which was published by Chung et al. in the August 2014 issue of the Journal of the American Medical Association, associated variants of the CYP2C gene group (which includes CYP2C9 and CYP2C19) with maculopapular rashes, the rare and sometimes-life-threatening toxic epidermal necrolysis, a related condition known as Stevens-Johnson syndrome.
Researchers have known for decades that certain polymorphisms of CYP2C9 and CYP2C19 can decrease the body’s ability to eliminate phenytoin, thereby increasing the potential of patients to be exposed to more of the drug than is needed. In fact, up to 170% increases in phenytoin AUC have been observed in CYP2C9 *3 allele carriers.
This new research by Chung et al. calls out 10 specific polymorphisms. These were rare in the study’s control population, which had not suffered any phenytoin-related adverse skin reactions, but common in the cases that had. Analysis showed that cases studied from Taiwan, China and Japan with the specific variant CYP2C9*3 were 11 times more likely to experience a phenytoin-related adverse skin reaction.
Maculopapular rashes are characterized by flat, red areas of skin covered in small, overlapping bumps. Both toxic epidermal necrolysis and Stevens-Johnson syndrome often produce blisters, which can cover 30 percent of the body or more, and makes the skin look as though it had been scalded. Both conditions commonly start with flu-like symptoms and is followed by painful, red rashes. Both can affect skin and mucous membranes and can be very serious and life-threatening.
This study adds to the growing body of research stressing the importance of a physician’s full understanding of a patient’s overall CYP450 system. Visit the JAMA website for the full text of the article.